It’s prescribed as a large animal tranquilizer, not approved for human consumption in Canada or south of the border, yet in the last five years it has become a growing cause for concern. Xylazine, also known by its street moniker ‘tranq,’ has been making appearances in street drugs, specifically fentanyl leading to an increased risk of overdose.
Though xylazine was first noted in street drugs in Canada in the early 2000s, in recent years Health Canada Drug Analysis Service has noted an increase in its presence when testing samples of seized drugs.
As of March 2023, the substance had been identified in 10 provinces, with Ontario, British Columbia, and Alberta having the highest rates of detection. Officials anticipate its prevalence will increase. While fentanyl is a popular drug to cut with xylazine, it has also been found in other illicit substances such as heroin and cocaine.
According to those who have used the drug mixture, fentanyl cut with xylazine gives them a similar sensation that is experienced by heroin users, however with a longer lasting ‘high’. Though some users report being rendered completely unconscious after consuming the substance.
Unlike fentanyl, xylazine is not an opioid rendering it unaffected by naloxone (Narcan) treatments, however, officials state that the opioid reversal should still be administered and emergency services called in the event of an overdose.
Xylazine cannot be detected by fentanyl test strips, so fentanyl users are warned to be aware of the high likelihood of it appearing in the drug.
Some have called it the ‘zombie drug’ as users who consume xylazine –especially through intravenous injection – are at risk of developing severe wounds that can become necrotic, causing the tissue to rot. Even small unrelated abrasions are at an increased risk of infection because of the substance.
In some cases of necrosis, amputation is required. As a central nervous system depressant, other risks of xylazine include respiratory depression (reduced breathing rate), low blood pressure, and bradycardia (reduced heart rate) as well as amnesia and downiness.
In March of 2023, the Blood Tribe Department of Health released a notice warning the community of the severe dangers of the long-acting animal sedative, and authorities throughout the province have issued similar warnings.
RCMP report they responded to 100 per cent more overdoses between Jan. 2023 to Nov. 2023 than the year prior, 1,026 in 2023 compared to 511 in 2022.
Many of those suspected to involve fentanyl. Data from the Alberta Substance Use Surveillance System report indicates that between Jan. to Sept. 2023 there were 104 drug poisoning deaths in Lethbridge linked to opioids, a vast increase to the 77 deaths recorded from Jan. to Dec. 2022.
Last week, the new Downtown Lawlessness Reduction Task Force heard from CEO Alina Turner of Helpseekers that pharmaceuticals which are pre-cursors to some street drugs are coming into play, among them being xylazine which “basically gets combined with fentanyl and makes any intervention around resuscitation after an overdose basically moot because it cancels out those medications.”
Turner said she knows for sure xylazine is in Lethbridge.
By Theodora Macleod, Local Journalism Initiative Reporter
Original Published on Jan 23, 2024 at 07:32